Concomitant use of lamotrigine and aripiprazole increases risk of Stevens-Johnson syndrome?
Department of Psychiatry, Tzu-Chi General Hospital, Tzu-Chi University, Hualien, Taiwan. International Clinical Psychopharmacology
(Impact Factor: 2.46).
08/2007; 22(4):247-8. DOI: 10.1097/01.yic.0000224789.21406.81
Stevens-Johnson syndrome is a severe and potentially life-threatening cutaneous reaction associated with lamotrigine. The incidence of developing Stevens-Johnson syndrome during lamotrigine therapy is low. On the basis of the glutamate and dopamine neuron dysregulation hypothesis in schizophrenia, we propose new strategies for the treatment of schizophrenic patients using a glutamate system stabilizer lamotrigine as an adjunctive treatment for the poor responders of a dopamine system stabilizer, aripiprazole. The finding of Stevens-Johnson syndrome in two cases out of three treated with lamotrigine plus aripiprazole, however, has a much higher index of suspicion and it is correct to warn of its possible raised risk. As lamotrigine is currently licensed for the prophylactic treatment of bipolar depression, many of these patients have psychotic features where it would be considered reasonable to add an antimanic atypical antipsychotic such as aripriprazole. The two case reports raised the question about the possible increased risk of Stevens-Johnson syndrome with the combination therapy.
Data provided are for informational purposes only. Although carefully collected, accuracy cannot be guaranteed. The impact factor represents a rough estimation of the journal's impact factor and does not reflect the actual current impact factor. Publisher conditions are provided by RoMEO. Differing provisions from the publisher's actual policy or licence agreement may be applicable.